Florida, 2008Hail and Damaging Winds in Florida, June 18, 2008
June 18, 2008 · NWS MFL · 7 events in 2 counties and zones
Severe Thunderstorm moved from interior sections of South Florida, across portions of the eastern metro areas and into the Atlantic Ocean producing hail, wind and lightning damage, and waterspouts. An estimated 12,000 customers lost power in Palm Beach County during the episode.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorm moved from interior sections of South Florida, across portions of the eastern metro areas and into the Atlantic Ocean producing hail, wind and lightning damage, and waterspouts. An estimated 12,000 customers lost power in Palm Beach County during the episode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 18, 8:49 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 18, 8:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
949 AM EDT WED JUN 18 2008
...SOME STORMS COULD BE STRONG AROUND LAKE OKEECHOBEE AND THE EAST
COAST AREAS THIS AFTERNOON INTO THIS EVENING...
.UPDATE 2...
THE MID TO UPPER LEVEL TROUGH OF LOW PRESSURE WAS STILL LOCATED
OVER THE EASTERN PORTION OF THE UNITED STATES...AS A WEAK COLD
FRONT WAS LOCATED OVER NORTH FLORIDA. THE MID TO UPPER LEVEL
TROUGH WILL REMAIN NEARLY STATIONARY THIS AFTERNOON...AS THE WEAK
FRONT WILL CONTINUE TO SLOWLY SHIFT SOUTH INTO NORTH CENTRAL
FLORIDA. THIS WILL KEEP THE STEERING FLOW OVER THE CWA IN A
SOUTHWEST DIRECTION THIS AFTERNOON ALLOWING FOR THE WEST COAST SEA
BREEZE TO PUSH ACROSS THE CWA...AND KEEP THE PWAT VALUES AROUND 2
INCHES OVER SOUTH FLORIDA. SO WILL CONTINUE WITH THE NUMEROUS POPS
OVER THE EAST COAST AREAS TAPERING DOWN TO SCATTERED POPS ALONG
THE WEST COAST AREAS FOR THIS AFTERNOON.
AT THE SAME TIME...THERE IS ALSO A MID TO UPPER LEVEL SHORT WAVE
SHOWING UP IN THE WATER VAPOR SATELLITE IMAGES THIS MORNING OVER
THE SOUTHEAST GULF OF MEXICO. THIS SHORT WAVE WILL MOVE NORTHEAST
AND THROUGH SOUTH FLORIDA THIS AFTERNOON INTO THIS EVENING
BRINGING IN COOLER AIR ALOFT TO THE AREA. THIS WILL ALLOW FOR SOME
OF THE STORMS TO BECOME STRONG OVER THE LAKE OKEECHOBEE AND EAST
COAST AREAS THIS AFTERNOON INTO THIS EVENING. THE PRIMARY IMPACTS
FROM THE STRONG STORMS WILL BE SMALL HAIL...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL. SO WILL ADD THIS INTO THE LAKE OKEECHOBEE
AND EAST COAST ZONES IN THE MORNING UPDATE.
THE WINDS OVER THE CWA WATERS WILL ALSO REMAIN IN A SOUTHWEST
DIRECTION AT 15 KNOTS OR LESS THIS AFTERNOON. THIS WILL ALSO KEEP
THE SEAS BELOW 6 FEET. SO THE ONLY CHANGE TO THE MARINE PACKAGE IS
TO ADD THE MENTION OF SOME STRONG STORMS FOR THE ATLANTIC...BISCAYNE
BAY...AND LAKE OKEECHOBEE WATERS FOR THIS AFTERNOON INTO THIS
EVENING.
REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.
&&
.UPDATE...54/BNB
.PREV UPDATE... /ISSUED 732 AM EDT WED JUN 18 2008/
AVIATION...TAFS ISSUED AT 12Z GO WITH RADAR TRENDS WITH VCTS AT
KAPF AND TEMPORARY EARLY MORNING LULL IN CONVECTION AT METRO
ATLANTIC COAST AIRPORTS. EXPECT ANOTHER ROUND OF WIDESPREAD
CONVECTION BEGINNING MID TO LATE MORNING AS THE LAND HEATS UP WITH
PLENTY OF MOISTURE AVAILABLE AND GOOD INSTABILITY. PREVAILING
SOUTHWEST WIND FLOW WILL SUPPRESS ATLANTIC COAST SEA BREEZE SOME THIS
AFTERNOON BUT WINDS EXPECTED TO BACK AROUND TO THE SOUTH AS THE
SEA BREEZE MODIFIES THE FLOW NEAR THE COAST.
&&
.AVIATION...50
PREV DISCUSSION... /ISSUED 339 AM EDT WED JUN 18 2008/
AVIATION...
SOUTHWEST FLOW REGIME HAS BECOME MORE PRONOUNCED OVER THE LAST 24
HOURS...WITH ENHANCED MASS CONVERGENCE ALONG THE SOUTHWEST COAST
RESULTING IN NOCTURNAL SHOWER ACTIVITY AFFECTING MUCH OF MAINLAND
SOUTH FLORIDA. INITIAL TAFS INCLUDED VCTS/CB FOR ONLY MIAMI-DADE
COUNTY TERMINALS...BUT AMENDMENTS MAY BE FORTHCOMING TO INCLUDE
VCSH AT REMAINDER OF SITES. GIVEN STRENGTH/DEPTH OF PREVAILING SW
FLOW...FORECAST OF INLAND MOVING SEA BREEZE AND PERIOD OF SSE FLOW
THIS AFTERNOON ALONG THE EAST COAST MAY BE AMBITIOUS. IT NOW
APPEARS MORE LIKELY THAT SHRA MOVING IN FROM THE SW WILL GRADUALLY
INTENSIFY INTO TSRA BY LATE MORNING...WITH THIS ACTIVITY AFFECTING
THE ATLANTIC COAST TERMINALS FOR MUCH OF THE DAY. OUTSIDE OF ANY
SHRA/TSRA AFFECTING A TERMINAL...EXPECT PREVAILING VFR CONDITIONS
WITH CIGS 5 KFT OR HIGHER. SURFACE WINDS WILL REMAIN FROM THE
SW...WITH SPEEDS RANGING FROM 5-10 KNOTS.
70/DD
PREV DISCUSSION... /ISSUED 237 AM EDT WED JUN 18 2008/
.POSSIBLE STRONG THUNDERSTORMS NORTH PORTIONS OF AREA...
.LOCALLY HEAVY RAINFALL AGAIN THIS AFTERNOON EAST COAST AREAS...
DISCUSSION...OVERALL THE SYNOPTIC PATTERN FAIRLY STEADY THROUGH
THE PERIOD. DEEP UPPER LOW OVER NEW ENGLAND/E CANADA WITH LONG
WAVE TROUGH EXTENDING SW ALONG THE E COAST AND EXTENDING INTO THE
E GULF OF MEX. WINDS ALOFT OVER S FLA SW THROUGH MON AS RIDGE
REMAINS STATIONED TO THE SE...BUT THE HIGH MOVES NORTHWARD TUE
WITH A SE STEERING FLOW DEVELOPING. THUS...TODAY THROUGH MON POPS
WILL BE LOWER ALONG THE W COAST AND GRADUALLY INCREASING TOWARD
THE E COAST THRU MON...THEN A GRADUAL SHIFT TOWARD THE W OCCURS
TUE. SUBTLE CHANGES OCCUR IN THE ATMOSPHERE ALMOST DAILY
FLUCTUATING THE FORECAST TO SOME EXTENT.
FOR THE SHORT TERM...TODAY THROUGH THU NIGHT...THE AXIS OF THE 500
MB TROUGH SWINGS ACROSS THE E U.S. COAST TODAY AND POSSIBLY N
AND CENTRAL FLA AS WELL WITH THE TAIL END OF THE TROUGH LINGERING
OVER THE GULF W OF S FLA. SOME SLIGHTLY DRIER AIR INTRUDES AND 500
MB TEMPS COOL A BIT AS WELL. THOUGH THIS MAINLY OCCURS N OF THE S
FLA AREA...THE POSSIBILITY OF SOME STRONG THUNDERSTORMS NEEDS TO
BE CONSIDERED ESPECIALLY TOWARD THE LAKE OKEE REGION. GUSTY WINDS
AND SOME HAIL ALONG WITH LOCALLY HEAVY RAIN POSSIBLE TODAY.
FURTHER S ..THE ATMOSPHERE REMAINS MORE MOIST WITH THE THREAT OF
LOCALLY HEAVY RAIN THE MAIN THREAT TO GO ALONG WITH THE LIGHTNING.
AT THIS TIME THU MAINTAINS THE PATTERN BUT SPECIFIC NUANCES WILL
BE ADDRESSED ON A DAILY BASIS. MAX TEMPS E COAST A SMIDGEN ABOVE
NORMS WITH A PREVAILING SW FLOW AND THE E COAST SEA BREEZE
RELEGATED TO OR VERY CLOSE TO THE COAST.
EXTENDED PERIOD...FRI THROUGH TUE...SCATTERED SHOWERS AND THUNDER
-STORMS EACH DAY THROUGH MON WITH TREND HIGHER E COAST THAN W.
THIS PATTERN APPEARS TO SHIFT TUE WITH HIGHER POPS LEANING TOWARD
THE W.
MARINE...PERSISTENT SW FLOW GENERALLY LESS THAN 15 KNOTS WITH SEAS
4 FT OR LESS.
FIRE WEATHER...
LIGHTNING STRIKES FROM THE THUNDERSTORMS THAT COULD PRODUCE
WILDFIRES MAIN CONCERN AS RH VALUES WELL ABOVE CRITICAL VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 92 74 90 74 / 70 50 60 30
FORT LAUDERDALE 90 76 90 76 / 70 50 60 30
MIAMI 92 76 90 76 / 70 50 60 30
NAPLES 87 76 87 74 / 40 30 40 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...15/JR
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Jun 18, 8:42 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
942 AM EDT WED JUN 18 2008
FLZ063-066>075-168-172>174-182245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
942 AM EDT WED JUN 18 2008
...NUMEROUS THUNDERSTORMS TODAY WITH STRONG STORMS POSSIBLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY ACROSS ALL OF MAINLAND SOUTH FLORIDA. THE STRONGEST
THUNDERSTORMS ARE EXPECTED TO BE THIS AFTERNOON IN THE LAKE
OKEECHOBEE REGION EXTENDING EAST INTO METRO PALM BEACH COUNTY.
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES WILL BE THE PRIMARY
HAZARD BUT STRONG WIND GUSTS TO 50 MPH AND POSSIBLY EVEN SMALL
HAIL CAN BE EXPECTED AS WELL.
WATERSPOUTS: THUNDERSTORMS MAY PRODUCE BRIEF WATERSPOUTS OVER THE
COASTAL WATERS.
WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS AS HIGH
AS 50 MPH.
HAIL: THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL THE SIZE OF
NICKELS FOR A BRIEF TIME MAINLY IN THE LAKE OKEECHOBEE REGION
EXTENDING EAST INTO METRO PALM BEACH COUNTY.
FLOODING: THE STRONGEST THUNDERSTORMS COULD PRODUCE RAINFALL
AMOUNTS IN EXCESS OF 3 INCHES IN A COUPLE OF HOURS TODAY ANYWHERE
IN MAINLAND SOUTH FLORIDA. HOWEVER, THE HEAVIEST RAIN ON TUESDAY
OCCURRED IN SOUTH METRO MIAMI- DADE COUNTY. METRO MIAMI-DADE
COUNTY WILL THEREFORE BE THE MOST LIKELY AREA TO EXPERIENCE
LOCALIZED FLOODING TODAY FROM THUNDERSTORMS PRODUCING HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MIXTURE OF SMOKE AND LIGHT FOG TO THE IMMEDIATE WEST
OF SMOLDERING WILDFIRES AROUND THE WESTERN EDGE OF LAKE
OKEECHOBEE MAY RESULT IN VISIBILITY REDUCTIONS TO ONE MILE
EARLY THURSDAY MORNING.
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS ALL OF MAINLAND SOUTH FLORIDA THROUGH THE MIDDLE OF NEXT WEEK.
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD, WITH ORGANIZED
SEVERE WEATHER NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 18, 9:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1042 AM EDT WED JUN 18 2008
FLZ073-074-173-181515-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
1042 AM EDT WED JUN 18 2008
...STRONG THUNDERSTORM MOVING ACROSS SOUTH MIAMI-DADE COUNTY...
AT 1032 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A CLUSTER OF THUNDERSTORMS WAS RAPIDLY DEVELOPING NEAR WEST
KENDALL EXTENDING EAST TOWARD PERRINE AND PINECREST. THESE STORMS
WERE MOVING NORTHEAST AROUND 15 MILES AN HOUR.
THIS STORM WILL AFFECT...
WEST KENDALL...
TAMIAMI AIRPORT...
SOUTH MIAMI...
KENDALL...
METRO ZOO...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2548 8020 2552 8020 2554 8030 2550 8033
2548 8033 2547 8054 2566 8059 2593 8046
2585 8018 2574 8018 2572 8024 2563 8027
2560 8031 2554 8030 2552 8018 2548 8018
TIME...MOT...LOC 1442Z 180DEG 0KT 2569 8039
RLPEvent by event
5 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Miami-Dade
- When
- June 18, 10:00 AM EST to 6:00 PM EST
- Where
- Miami-Dade County, 0.9 mi S of Coral Way Vlg to 0.19 mi SW of Homestead
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 25.737, -80.302
A total of 7 homes were struck by lightning across central and southern Miami-Dade County during the late morning and afternoon of June 18th. Damage was primarily to electrical appliances and roofing material.
Hail, Miami-Dade
- When
- June 18, 11:28 AM EST
- Where
- Miami-Dade County, 1.31 mi NW of Westwood Lakes
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 25.745, -80.392
Hail was observed at SW 122 Ave and Coral Way.
Thunderstorm Wind, Palm Beach
- When
- June 18, 1:40 PM EST
- Where
- Palm Beach County, 1.27 mi NNE of Lake Park Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 26.838, -80.144
A severe thunderstorm that developed over the Loxahatchee Wildlife Refuge moved northeast through metropolitan sections of Palm Beach County producing high wind gusts and damage. An Emergency manager reported power lines down in three different areas of Palm Beach Gardens.
Thunderstorm Wind, Palm Beach
- When
- June 18, 1:42 PM EST
- Where
- Palm Beach County, 2.12 mi WNW of Juno
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.839, -80.103
A severe thunderstorm that developed over the Loxahatchee Wildlife Refuge moved northeast through metropolitan sections of Palm Beach County producing high wind gusts and damage. Spotters reported a wind gust of 62 MPH at the intersection of interstate 95 and PGA Boulevard.
Thunderstorm Wind, Palm Beach
- When
- June 18, 1:45 PM EST
- Where
- Palm Beach County, 1.2 mi NW of Juno Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 26.882, -80.064
A severe thunderstorm that developed over the Loxahatchee Wildlife Refuge moved northeast through metropolitan sections of Palm Beach County producing high wind gusts and damage. An Emergency manager trees down at the intersection of Donald Ross and Ellison Wilson Roads.
Thunderstorm Wind, Palm Beach
- When
- June 18, 1:45 PM EST
- Where
- Palm Beach County, 2.02 mi WSW of Golfview Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 26.721, -80.111
A severe thunderstorm that developed over the Loxahatchee Wildlife Refuge moved northeast through metropolitan sections of Palm Beach County producing high wind gusts and damage. A Publix supermarket sign was blown down and moved 50 yards onto Military Trail from its original location.
Thunderstorm Wind, Palm Beach
- When
- June 18, 1:45 PM EST
- Where
- Palm Beach County, 6.64 mi SW of Lake Park Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 26.766, -80.239
A tree knocked down power lines at Coconut Boulevard and 60th Avenue North.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, June 18 to 30, 20081 death · $30,000 · 1 event
- Tornado and Hail in Oklahoma, June 18, 2008$368,000 · EF2 · 6 events
- Hail and Damaging Winds in Wyoming, June 18, 20081 death · $1,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, June 18 to 19, 20086 injured · $219,000 · 2 in hail · 17 events
- Flash Flooding in Missouri, June 18 to 19, 2008$675,000 · 3 events
- Tornado and Hail in Kansas, June 18, 2008$85,000 · EF1 · 22 events
- Flash Flood in Illinois, June 18, 2008$500,000 · 1 event
- Hail in Nebraska, June 18 to 19, 2008$350,000 · 4.5 in hail · 7 events
- Excessive Heat in Arizona, June 18 to 22, 200810 injured · 1 event
- Hail in Nebraska, June 18, 2008$357,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Texas, June 18, 2008$213,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Kansas, June 18, 2008$30,000 · 1.25 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113379, 113343, 109151, 109148, 109469, 109470, 113355.